Phentermine and Psoriasis

** Originally posted by MistyB **

I recently have started taking Phentermine (a weight loss drug) and have seen a flare up. Has anyone else out there taken the same drug and experienced the same thing? Thanks!!!

Report post

7 replies. Join the discussion

** Originally posted by RichJ **

hi mistyb,
im sorry that i can't help much but welcome to the p family. you have meet some of the wonderful people on here and will find alot of great info. welcome and nice to meet you.

try and have a good day all

richard

Report post

** Originally posted by MikeK **

Hi MistyB,

Welcome to the board. :cool: Nice to meet you.

I just did a quick search and couldn't find any other thread where someone posted about Phentermine causing a flare. (I could only find one other thread where Phentermine was mentioned and then only in passing: http://www.psoriasis.org/forum/showthread.php?p=407729&highlight=Phentermin e#post407729.) I googled "Phentermine psoriasis" (I used the quotation marks when I searched) and couldn't find any sites that I considered to be credible. Drug.coms discussion of Phentermine didn't list psoriasis as a possible side effect:

Possible side effects of Phentermine :

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

Bad taste in mouth; changes in sex drive; constipation; diarrhea; difficulty sleeping; dizziness; dry mouth; exaggerated sense of well being; headache; impotence; nervousness; overstimulation; restlessness; sleeplessness; upset stomach.

Seek medical attention right away if any of these SEVERE side effects occur:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bizarre behavior; chest pain; fainting; fast heartbeat; pounding in the chest; shortness of breath; swelling of the legs and feet; tremor.

This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects.

Source: http://www.drugs.com/cdi/phentermine.html.

Healthsquare.com's discussion of Phentermine lists "itching" and "rash" as a possible sign of a "serious allergic reaction":

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any of the following symptoms of a serious allergic reaction:

* rash
* itching
* swelling
* severe dizziness
* trouble breathing

Source: http://www.healthsquare.com/drugs/76066.htm.

Please call your doctor.

There are several medications (I.E., some blood pressure medications, some anti-malarials and lithium, etc.) that are known triggers for psoriasis: http://www.psoriasis.org/about/living/triggers/. I've seen posts from people whose psoriasis was triggered by a known trigger (i.e., blood pressure meds) and posts from people whose psoriasis was triggered by a medication (i.e., Lipitor) that is not a listed trigger for psoriasis. (A couple of years ago, at the NPF's annual conference in Boston, the subject of blood pressure medications and psoriasis came up during a question and answer session. The derm who answered the question said that in his opinion the jury was still out with regard to blood pressure medications -- specifically a class of blood pressure medications called Beta Blockers -- being a trigger for psoriasis. I couldn't believe that he said that!) Here's the links to some previous discussions about psoriasis being triggered by medications:

http://www.psoriasis.org/forum/showthread.php?t=22781&highlight=calcium;

http://www.psoriasis.org/forum/showthread.php?t=18739&highlight=malarial;

http://www.psoriasis.org/forum/showthread.php?p=221451&highlight=Lipitor#po st221451.

Finally, it's possible that the Phentermine did not trigger your psoriasis outbreak. More then a few people have posted here that either their psoriasis or their child's psoriasis was triggered by some sort of infection. Strep is the usual culprit, but just about any infection can trigger a psoriasis outbreak. To add insult to injury, more then a few people have posted here that their psoriasis was not only triggered by some sort of infection, but that the psoriasis outbreak was the only sign that they had an infection because they were asymptomatic for the infection. (I.E., They didn't have a sore throat or fever in the case of strep throat.) You might want to seriously consider getting tested for strep. Insist on a culture, because the so-called "quick test" is often unreliable. Some people have to get a blood test -- called an ASO test -- to confirm that they have strep. Here's a link to some previous discussions about psoriasis and infections; they're all pretty old and most of the people who participated in those discussions haven't posted in years, but they're all pretty relevant, IMHO.):

http://www.psoriasis.org/forum/showthread.php?t=7538&highlight=importance+s trep+test;

http://www.psoriasis.org/forum/showthread.php?t=3074&highlight=presentation +strep;

http://www.psoriasis.org/forum/showthread.php?t=4988&highlight=uti; and

http://www.psoriasis.org/forum/showthread.php?t=18602&highlight=aso.

I hope this helps.

Good luck. Keep us posted. Let us know if you have any other questions and please don't be a stranger.

Mike

Report post

** Originally posted by MistyB **

Wow! Thanks you guys! There are some nice people on here after all! I was kind of worried! haha... Thanks for the greeting RichJ, and a thank you to Mike for taking time to do all that super helpful research! And thanks to Stv8r for taking up for me! I really appreciate it!!!

Still looking for someone that has psoriasis that is taking phentermine and what effect it is having on you...

;D

I hope you are all having a W-O-N-D-E-R-F-U-L day!!!

Report post

** Originally posted by stv8r **

let's try this again ;) Welcome Misty! Sorry I have no experience with that drug, but I am sure someone else out there is. Good luck, and hope to see you around!

Report post

** Originally posted by Resist **

I recently have started taking Phentermine (a weight loss drug) and have seen a flare up.

This is a dangerous drug, I would stop it and just work out for weight loss.

Report post

** Originally posted by MikeK **

You're very welcome, Misty.

Your hunch that the Phentermine caused your psoriasis to flare is probably spot on. You know your body. In addition to the links that I gave you in my other post, I found another thread that discussed the possibility that Chantix (which is prescribed to help people stop smoking and which is not listed as a trigger for psoriasis) triggered a psoriasis outbreak: http://www.psoriasis.org/forum/showthread.php?t=28507&highlight=Chantix.

I hope this helps.

Mike

Report post

** Originally posted by SCCatman **

http://www.drugs.com/sfx/phentermine-side-effects.html
Dermatologic side effects
An allergic reaction resulting in urticaria may occur


A site I don't trust much
http://www.lukedavie.com/2006/09/29/herpes/psoriasis-curing-creams/

one person says no problem, but most side effects only affect a few.
http://www.phentermine.com/forum/my-experience-phentermine/7046-psoriasis-p hen.html

If there were a problem I would expect to have found more. However, being a weight loss program it was hard to filter out the scams selling the pills from the real data.

Dennis

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders